Ventricular Tachycardia (aka “V-Tach”) is a fast, regular heart rhythm which originates from the ventricles, in the lower half of your heart.
In Ventricular Tachycardia, the heart beats too fast and the ventricles cannot pump oxygen-rich blood effectively to the rest of the body.
If left untreated, some forms of V-Tach may get worse and lead to Ventricular Fibrillation, which can be life-threatening.
Causes of Ventricular Tachycardia
- In most cases, V-Tach is caused by an underlying heart disease such as Coronary Artery Disease, Heart Failure or a history of a prior heart attack.
- It occasionally happens after heart surgery
- Some medications, such are those used to control other abnormal heart rhythms
- Low potassium levels and other electrolyte imbalances
- Nonprescription (over the counter) decongestants or herbal remedies (especially those containing “ma huang” or “ephedra”),
- Diet pills, and “pep” pills, which often contain stimulants
- Illegal drugs (stimulants like Cocaine)
Symptoms of Ventricular Tachycardia
- Palpitations (you can feel your heart beating rapidly or irregularly)
- Dizziness or lightheadedness
- Shortness of breath
- Chest pain or pressure
- Near-fainting or fainting (syncope)
- Weak pulse or no pulse
The danger of this heart rhythm is that if it lasts more than a few seconds, it can turn into Ventricular Fibrillation, which can result in sudden death.
If you’re having symptoms and your heart rate is continually above-average fast, it is a medical emergency.
➡ You’ll require treatment immediately.
➡ You may need CPR or a shock from an automatic defibrillator (also known as an AED).
➡ Paramedics or your doctor may try intravenous medicines or electrical cardioversion to return your heart to a normal rhythm.
➡ Your doctor might recommend an implanted device, called an implantable cardioverter defibrillator (ICD), which can detect an abnormal heart rhythm and restore a normal rhythm.
arrow: Call emergency services immediately if you have palpitations, dizziness, near-fainting, or chest pain
➡ Check with your doctor before changing your diet. If you want to lose weight, do not use diets that rely on a liquid-based program or a high-protein regimen. These diets can affect the concentrations of electrolytes in your blood. This can, in turn, cause problems with your heart
➡ Ask your doctor when you can drive again
If you’ve had an episode of ventricular tachycardia your doctor may recommend that you don’t drive a car for a few months. It could be unsafe if you have another episode of V-Tach.
If you get an ICD implanted, you will not drive for at least a few days.